Alabama, 2017

Drought in Alabama, April 1 to 30, 2017

April 1 to 30, 2017 · NWS BMX · 3 events in 3 counties and zones

Near normal rainfall during the month of April did not significantly improve drought conditions for portions of west central Alabama.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Near normal rainfall during the month of April did not significantly improve drought conditions for portions of west central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 31, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
1159 PM CDT Fri Mar 31 2017

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

Pleasant weather conditions tonight as surface high pressure
extends in the southeastern conus from the upper Plains. With
a drier airmass in place and light boundary layer winds, do not
expect widespread fog development. Lows will fall into the mid to
upper 40s across the north, and lower 50s elsewhere.

Did not make many changes to the extended forecast, except for
minor changes to pop and qpf grids for the system moving in Sunday
night. There remains quite a bit of uncertainty regarding how
convection to our south effects the airmass across Central
Alabama. Will not make any changes to the wording in the HWO at
this time, but continue to check for forecast updates over the
weekend. The previous extended discussion is below.

14

.LONG TERM... Saturday through Thursday.

Upper-level ridging will be in place over the forecast area
Saturday within split upper-level flow. Light northerly flow will
be present as a surface ridge axis noses in from a surface high
centered over the Midwest. With cooler air remaining well to our
north highs will still be warm reaching near to above 80 for most
areas. Full sunshine will result in a pleasant first day of April.
Light northerly winds will become easterly Saturday night as the
surface high moves eastward, and with lower dew points filtering
in low temperatures will be in the upper 40s to low 50s. Southerly
flow will strengthen on Sunday ahead of the next system, allowing
highs to climb well into the 80s. Will mention very small rain
chances in the far southwest towards late afternoon for any weak
waves in the southwest flow aloft as moisture begins to increase.

A potent shortwave trough/upper low will begin to lift
northeastward out of Texas Sunday night, as a sub-1000 mb surface
low develops and lifts into Arkansas. There are still some timing
differences between the models with the GFS continuing to be
faster, but a lot of convective contamination is present in its
model output. Will continue to favor the more consistent timing of
the ECMWF and its ensembles which also has support from the
Canadian and NAM. Quite a bit of convection will develop across
the Arklatex region Sunday afternoon due to strong forcing for
ascent and PWATs of 1.5 to 1.8 inches. This activity will progress
eastward Sunday night with strongly diffluent upper- level flow
noted along the Gulf Coast. Abundant lift and moisture should
result in widespread precipitation across the forecast area
overnight Sunday and Monday. Will continue to monitor rainfall
amounts for any localized flooding issues, but expect the heaviest
rainfall amounts to be along the Gulf Coast.

Taking a look at the severe weather potential, wind fields are
impressive on the synoptic scale with a 90 kt upper jet, 80 kt mid
level jet, and a 50-60 kt low level jet. But the mesoscale will
continue to dominate as widespread precipitation at the Gulf
Coast and inland will likely prevent the effective warm front/warm
sector from reaching much of the forecast area. However, looking
at the timing of the ECMWF, there may be enough time for upper 60s
dewpoints and some surface-based instability to move into the
extreme southeast counties of our forecast area ahead of the
MCS/squall line. This could provide a window of time for damaging
winds and a tornado threat with cells ahead of the line and/or the
squall line itself given the strong LLJ. Current thinking is that
any severe threat would be confined to areas south of I-85 and
perhaps even further south than that. Elsewhere, instability will
likely remain elevated with only an isolated strong to severe
storm possible. Will maintain a low confidence tornado threat in
the HWO mainly for our far southeast counties.

The mid-level dry slot will begin to punch in from the southwest
by afternoon and put an end to the rain chances, but some wrap-
around showers are possible across the north into Monday night. An
upper-level trough will begin to amplify across the central and
eastern US towards mid-week, with a frontal passage expected
during the Wednesday/Wednesday night timeframe. Moisture return
currently looks limited with this system. The deep trough forming
over the eastern US by the end of the week will result in change
to a cooler, less active pattern. Looking ahead to next Friday
night, lows may reach the 30s for portions of the area.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

Clear skies and light to calm winds will dominate central Alabama
over the next 24 hours.

/61/

&&

.FIRE WEATHER...

Dry and mostly clear conditions are expected through Sunday,
before clouds and rain return Sunday night and Monday. Critical
fire weather conditions are not expected through the next 7 days.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 31, 9:42 AM CST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1042 AM CDT Fri Mar 31 2017

ALZ011>015-017>050-011845-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1042 AM CDT Fri Mar 31 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a threat of severe thunderstorms, including damaging winds
up to 60 mph and isolated tornadoes, across the southern portions of
central Alabama on Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and Emergency Managers may be needed
on Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Fayette

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Near normal rainfall during the month of April maintained the drought intensity at D2.

Drought, Walker

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Near normal rainfall during the month of April maintained the drought intensity at D2.

Drought, Tuscaloosa

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Near normal rainfall during the month of April maintained the drought intensity at D2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692295, 692296, 692297.